Alert archive / Tennessee / Flash Flood Warnings in 2024

Flash Flood Warning 32, NWS Nashville, TN

July 30, 2024Rutherford County, Williamson County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 30, 2024, 8:56 PM CDT for Rutherford County, Williamson County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2024, 8:56 PM CDT (01:56 UTC)
Expired
Jul 30, 2024, 11:00 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 48 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1749 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WGUS54 KOHX 310156
FFWOHX
TNC149-187-310400-
/O.NEW.KOHX.FF.W.0032.240731T0156Z-240731T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
856 PM CDT Tue Jul 30 2024

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southern Rutherford County in middle Tennessee...
  Southeastern Williamson County in middle Tennessee...

* Until 1100 PM CDT.

* At 856 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area near Eagleville. Radar estimates 
  up to 3 inches of rain have fallen in the past hour. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Murfreesboro, Nolensville, Eagleville, Rockvale, Christiana and 
  Triune.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3592 8666 3592 8663 3580 8624 3566 8629
      3574 8670 3575 8673

FLASH FLOOD...RADAR INDICATED

$$

Shamburger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 5:49 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 30, 5:49 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
549 PM CDT Tue Jul 30 2024

...New AVIATION...

.SHORT TERM...
(Rest of today through Wednesday Night)
Issued at 1113 AM CDT Tue Jul 30 2024

Pretty quiet across Middle TN as we roll up on forecast time. Some
stability waves are being seen in visible satellite across our
eastern counties and this is likely keeping activity at-bay this
morning. Because of the lack of activity, the Heat Advisory
currently out for about 2/3 of the mid-state is proving to be
worthy. Sticking with the 10 degrees at 10 am mantra, BNA is
looking squarely at an afternoon high of 98 degrees. Coupled with
mid-70s dew points, Heat Index values this afternoon will approach
110 degrees in many areas within the advisory. The next question
is eventual thunderstorms and will we get them. The northwest flow
aloft currently being experienced across the region is easily
showing us why this pattern is so difficult to forecast. Storms
were being shown in our eastern counties first thing this morning
across most of the CAMs last night. All of that ended up well east
of Middle TN. Not much is different at this time. CAMs are all
over the place for this afternoon and evening. Currently, we are
tracking two clusters of storms: first, the one in Illinois and a
second behind it in Iowa. Watching in-situ radar and satellite,
one would surmise that the first cluster may actually miss the
mid-state altogether. For now, will focus afternoon PoPs east of
I-65, in case this early round clips our northeast (northern
Cumberland Plateau) or we see scattered activity ahead of it. The
second round, currently back in Iowa, is being shown in several
CAMs to broach the TN-KY state line in our north after 7 pm this
evening. Not a boat-load of confidence in this occurring, however,
due to the trajectory of the previous two MCSs. For now, will
carry about a 40 PoP into the evening. In either of these two
instances, this afternoon or this evening, any thunderstorms will
carry a damaging wind risk (65+ mph), heavy (and potentially
flooding) rains and as we saw yesterday, a tornado can't be ruled
out. If you have outdoor plans between 1 pm and about midnight,
please remain weather aware.

Well, that covers the next 14 hours. Where do we go from there?
The northwest flow aloft should start breaking down tomorrow
night. This means tomorrow, we could see more of the same. Low-
confidence PoP forecasts, as well as HOT and HUMID air, once
again. Have issued a Heat Advisory for the same region of Middle
TN for Wednesday, but with a low-confidence PoP forecast, any
storms in the afternoon in the advisory area would negate the
crazy heat.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 1113 AM CDT Tue Jul 30 2024

Once the northwest flow ends (hopefully tomorrow night), upper
ridging will start to influence the region a little more. This means
Thursday might actually be the hottest day of the week. Southwest
boundary layer flow may keep us from reaching triple digit mercury
values, but Heat Index values will likely be at least Heat Advisory
level. Will continue with the one-day-at-a-time thinking and see
what Thursday looks like tomorrow. The other thing happening on
Thursday is an upper level low that drags down over the Great Lakes,
which may give us our next batch of weather on Friday and Saturday
as an associated boundary slips into the Ohio and TN Valleys. This
has been depicted for several days now, so I would say some storms
will accompany this boundary, especially with the instability
already in place. Timing is a little suspect right now, but best
guess is sometime Friday afternoon, maybe lasting into early
Saturday morning.

Now for the best part of this forecast: after Saturday, we should
get a break. We should be able to turn the spigot off for at least a
few days and while temperatures will likely remain slightly above
seasonal averages, we may get to dry out through the first part of
next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 527 PM CDT Tue Jul 30 2024

NW flow regime is currently in place. An earlier MCS moved through
our eastern areas and provided some high winds with the storms.
And yet, we are looking at another MCS upstream with convection
firing across far western KY. Current heading is toward 130
degrees so our taf sites could be under the gun again over the
next 3 to 6 hours or so. Will opt to include tempo groups through
the beginning 3-5 hours or so of the taf period. High winds of 15
to 25 mph with higher gusts will be possible with some of the tstm
activity that moves through. Otw, maybe some patchy fog for the
CSV and SRB sites late tonight.

Should receive about a 12 hour break after this evening's mcs.
Pops are rather low during the day tomorrow so will stick with
VCTS during the early to mid afternoon hours.

Note that with no incoming official obs for SRB and CSV...will
opt to continue the "amd not sked" for those sites. But will do my
best to update to get the convective timing down if needed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      78  98  79  99 /  30  20   0  10
Clarksville    77  96  78  97 /  30  10   0  10
Crossville     69  89  71  92 /  30  50  10  20
Columbia       75  97  76  99 /  20  10   0  10
Cookeville     71  90  74  93 /  30  40  10  10
Jamestown      70  89  73  92 /  30  50  10  20
Lawrenceburg   75  95  76  97 /  20  20   0  10
Murfreesboro   75  97  76  99 /  30  20   0  10
Waverly        75  97  76  97 /  20  10   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Bedford-Cheatham-
Davidson-Dickson-Giles-Hickman-Houston-Humphreys-Lawrence-Lewis-
Macon-Marshall-Maury-Montgomery-Perry-Robertson-Rutherford-Smith-
Stewart-Sumner-Trousdale-Wayne-Williamson-Wilson.

Heat Advisory from noon to 7 PM CDT Wednesday for Bedford-
Cheatham-Davidson-Dickson-Giles-Hickman-Houston-Humphreys-
Lawrence-Lewis-Macon-Marshall-Maury-Montgomery-Perry-Robertson-
Rutherford-Smith-Stewart-Sumner-Trousdale-Wayne-Williamson-
Wilson.

&&

SHORT TERM...Unger
LONG TERM....Unger
AVIATION.....21

In the hours before

Local storm report, Jul 30, 7:00 PM CDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
700 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Tstm Wnd Dmg     9 SW Ridgetop           36.30N 86.88W
07/30/2024                   Davidson           TN   Public

            Tspotter report of trees down on Bear Hollow
            Road. Also small hail.

&&

Shamburger
Local storm report, Jul 30, 7:38 PM CDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
738 PM CDT Tue Jul 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     Tstm Wnd Dmg     6 S Gallatin            36.30N 86.42W
07/30/2024                   Wilson             TN   Public

            Report from mPING: 1-inch tree limbs broken;
            Shingles blown off.

&&

Shamburger
Special weather statement, Jul 30, 8:05 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Nashville TN
805 PM CDT Tue Jul 30 2024

TNZ062-310130-
Rutherford TN-
805 PM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL RUTHERFORD COUNTY
THROUGH 830 PM CDT...

At 805 PM CDT, Doppler radar was tracking a strong thunderstorm over
Murfreesboro, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Murfreesboro, Smyrna, Walterhill, Lascassas, Milton, and Rockvale.

This includes the following highways...
 Interstate 24 between mile markers 70 and 88.
 Interstate 840 between mile markers 46 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3574 8660 3594 8660 3595 8616 3572 8621
TIME...MOT...LOC 0105Z 271DEG 29KT 3584 8643

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger
Special weather statement, Jul 30, 8:23 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
823 PM CDT Tue Jul 30 2024

TNZ027-310200-
Davidson TN-
823 PM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DAVIDSON COUNTY THROUGH
900 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
downtown Nashville, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nashville, Madison, Oak Hill, Belle Meade, Lakewood, Hermitage, Berry
Hill, Bells Bend, and Whites Creek.

This includes the following highways...
 Interstate 40 between mile markers 202 and 218.
 Interstate 65 between mile markers 77 and 92.
 Interstate 24 between mile markers 40 and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 8694 3630 8684 3623 8659 3603 8671
TIME...MOT...LOC 0122Z 292DEG 14KT 3621 8680

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger
Special weather statement, Jul 30, 8:26 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Nashville TN
826 PM CDT Tue Jul 30 2024

TNZ030>032-310200-
Putnam TN-Jackson TN-Smith TN-
826 PM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SMITH...SOUTHERN JACKSON
AND NORTHWESTERN PUTNAM COUNTIES THROUGH 900 PM CDT...

At 826 PM CDT, Doppler radar was tracking a strong thunderstorm over
Carthage, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cookeville, Carthage, Gainesboro, Baxter, Gordonsville, Hickman,
South Carthage, Granville, and Cummins Falls State Park.

This includes Interstate 40 between mile markers 255 and 268, and
between mile markers 276 and 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3609 8553 3612 8580 3613 8581 3613 8582
      3615 8602 3634 8602 3637 8551
TIME...MOT...LOC 0126Z 271DEG 28KT 3625 8593

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Shamburger
Special weather statement, Jul 30, 8:46 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Nashville TN
846 PM CDT Tue Jul 30 2024

TNZ063-064-078-310230-
Cannon TN-De Kalb TN-Warren TN-
846 PM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DE KALB...NORTHWESTERN
WARREN AND NORTHEASTERN CANNON COUNTIES THROUGH 930 PM CDT...

At 845 PM CDT, Doppler radar was tracking a strong thunderstorm near
Woodbury, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
McMinnville, Smithville, Woodbury, and Centertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
Middle Tennessee.

&&

LAT...LON 3599 8566 3583 8567 3583 8568 3582 8567
      3569 8568 3575 8608 3596 8605
TIME...MOT...LOC 0145Z 269DEG 29KT 3586 8599

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:08 PM CDTAreal Flood AdvisoryOHXDavidson, Sumner69 min
Jul 30, 7:21 PM CDTSevere Thunderstorm WarningOHXDavidson20 min
Jul 30, 7:27 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson33 min
Jul 30, 7:55 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson35 min
Jul 30, 8:05 PM CDTSpecial Weather StatementOHXRutherford25 min
Jul 30, 8:11 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford35 min
Jul 30, 8:15 PM CDTAreal Flood AdvisoryOHXDavidson2 hr
Jul 30, 8:23 PM CDTSpecial Weather StatementOHXDavidson37 min
Jul 30, 8:26 PM CDTSpecial Weather StatementOHXJackson, Smith34 min
Jul 30, 8:37 PM CDTAreal Flood AdvisoryOHXRutherford, Williamson113 min
Jul 30, 8:46 PM CDTSpecial Weather StatementOHXCannon44 min
Jul 30, 9:06 PM CDTSpecial Weather StatementOHXPutnam, Van Buren, Warren, White24 min
Jul 30, 9:07 PM CDTSpecial Weather StatementOHXDavidson23 min
Jul 30, 9:11 PM CDTSpecial Weather StatementOHXMontgomery34 min
Jul 30, 9:30 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson30 min
Jul 30, 9:55 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Dickson, Hickman, Robertson, Williamson35 min
Jul 30, 10:19 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXCheatham, Davidson, Williamson41 min
Jul 30, 10:24 PM CDTFlash Flood WarningOHXBedford, Rutherford3 hr
Jul 30, 10:38 PM CDTAreal Flood AdvisoryOHXCheatham, Davidson, Sumner, Wilson3 hr
Jul 30, 10:52 PM CDTSpecial Weather StatementOHXWilliamson38 min
Jul 30, 11:46 PM CDTSpecial Weather StatementOHXMarshall, Maury29 min
Jul 31, 8:45 AM CDTAreal Flood AdvisoryOHXFentress3 hr
Jul 31, 10:26 AM CDTAreal Flood AdvisoryOHXFentress, Pickett3 hr
Jul 31, 10:56 AM CDTFlash Flood WarningOHXFentress, Pickett2 hr
Jul 31, 5:22 PM CDTSpecial Weather StatementOHXFentress, Overton, Pickett53 min

Nearby

Flash Flood Warnings in Tennessee, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.